Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 57, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 2, 2012, 8:05 PM CDT for Boone County, Nebraska. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2012, 8:05 PM CDT (01:05 UTC)
- Expired
- May 2, 2012, 8:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Boone County, NE
The radar
The Omaha radar (KOAX), 145 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:17 PM CDT | HAIL 1.25 | 2 Se Cedar Rapids, NE | |
| May 2, 8:18 PM CDT | HAIL 1.5 | 2 Se Cedar Rapids, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 7:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2533 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
269 WUUS53 KOAX 030105 SVROAX NEC011-030130- /O.NEW.KOAX.SV.W.0057.120503T0105Z-120503T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 805 PM CDT WED MAY 2 2012 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BOONE COUNTY IN NEBRASKA... * UNTIL 830 PM CDT * AT 804 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CEDAR RAPIDS...OR 41 MILES WEST OF COLUMBUS...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... ALBION AND CEDAR RAPIDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4170 9809 4170 9783 4149 9806 4149 9824 TIME...MOT...LOC 0104Z 211DEG 19KT 4150 9814 WIND...HAIL <50MPH 1.00IN $$ BOUSTEAD
2 follow-up statements
610 WWUS53 KOAX 030112 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 812 PM CDT WED MAY 2 2012 NEC011-030130- /O.CON.KOAX.SV.W.0057.000000T0000Z-120503T0130Z/ BOONE NE- 812 PM CDT WED MAY 2 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTH CENTRAL BOONE COUNTY... AT 809 PM CDT...NATIONAL WEATHER SERVICE METEROLOGISTS INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CEDAR RAPIDS...OR 40 MILES WEST OF COLUMBUS... MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... ALBION AND CEDAR RAPIDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4170 9809 4170 9783 4149 9806 4149 9824 TIME...MOT...LOC 0109Z 210DEG 19KT 4152 9813 WIND...HAIL <50MPH 1.00IN $$ BOUSTEAD
299 WWUS53 KOAX 030118 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 818 PM CDT WED MAY 2 2012 NEC011-030130- /O.CON.KOAX.SV.W.0057.000000T0000Z-120503T0130Z/ BOONE NE- 818 PM CDT WED MAY 2 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTH CENTRAL BOONE COUNTY... AT 813 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED NEAR CEDAR RAPIDS...OR 39 MILES WEST OF COLUMBUS...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... ALBION AND CEDAR RAPIDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4170 9809 4170 9783 4149 9806 4149 9824 TIME...MOT...LOC 0113Z 210DEG 19KT 4154 9811 WIND...HAIL <50MPH 1.25IN $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:38 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 2, 6:38 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 638 PM CDT WED MAY 2 2012 .AVIATION... 00Z TAFS FOR KOMA...KLNK...KOFK. CONVECTIVE POTENTIAL AND TIMING REMAIN MAIN CONCERN DURING THIS PERIOD. COUPLE OF BOUNDARIES IN PLACE ACROSS THE AREA THIS EVENING TO ACT AS POSSIBLE FOCUS WITH KOFK APPEARING TO BE CLOSEST TO INITIAL DEVELOPMENT WITH BOUNDARY FROM JUST WEST OF KOLU TO WEST OF KSUX. && .PREV DISCUSSION... /ISSUED 419 PM CDT WED MAY 2 2012/ DISCUSSION... MAIN FORECAST PROBLEMS TONIGHT ARE CONVECTIVE POTENTIAL AND SEVERITY. THERE ARE 3 MAIN AREAS FOR CONCERN TONIGHT. THE FIRST WOULD BE ALONG AN OUTFLOW BOUNDARY FROM LAST NIGHT'S CONVECTION...IN AN AREA FROM NEAR HEBRON TO SOUTH OF LINCOLN TO WESTERN IOWA. HOWEVER...AN 18Z SOUNDING REVEALED A CAP THAT HAS TO BE OVERCOME... AND OVERALL SATELLITE IMAGERY AND VISUAL OBSERVATIONS SUGGESTS THAT VERTICAL DEVELOPMENT WITHIN THIS CUMULUS FIELD IS LIMITED...BUT IS AN AREA THAT WE'LL CONTINUE TO MONITOR. THE SECOND AREA WOULD BE ALONG THE SURFACE TROUGH THAT EXTENDS FROM NEAR HASTINGS INTO NORTHEAST NEBRASKA. THE DEWPOINT GRADIENT ALONG THIS FEATURE...COMBINED WITH NEARLY FULL SUNSHINE TODAY HAS ALLOWED A LINE OF TOWERING CUMULUS CLOUDS TO DEVELOP...AND IT'S WITHIN THIS AREA THAT SPC IS MONITORING WITH A RECENT MCD THAT WAS ISSUED. INSTABILITY AND WIND SHEAR WOULD BE SUFFICIENT IN THIS AREA FOR SEVERE STORMS AND WOULD BE WITHIN THE MODERATE RISK ENVELOPE GIVEN EFFECTIVE SHEAR AROUND 45 TO 55 KNOTS. ONE CELL APPEARS TO BE POPPING NEAR CENTRAL CITY...SO WE'LL HAVE TO WATCH TO SEE IF THIS CAN CONTINUE TO VERTICALLY DEVELOP. AND FINALLY...THE LAST CONCERN WOULD BE A CONVECTIVE MCS THAT DEVELOPS ACROSS THE WESTERN HIGH PLAINS THIS EVENING IN RESPONSE TO THE ADVANCING WAVE FROM THE WEST...THAT WOULD RACE EASTWARD OVERNIGHT WITH A SUBSTANTIAL WIND THREAT...ALONG WITH HEAVY RAINFALL...WITHIN AN AXIS ORIENTED NORTH OF INTERSTATE 80. THIS WOULD MOVE INTO AN AREA THAT RECEIVED THE HEAVY RAINFALL LAST NIGHT...BUT BECAUSE OF THE FORWARD MOVING PROPAGATION AND NO TRAINING...ADDITIONAL RAINFALL WOULD PROBABLY NOT CAUSE PROBLEMS. BEYOND TONIGHT...IF AN MCS DEVELOPS AND ROLLS EASTWARD OVERNIGHT... THERE COULD BE LINGERING CONVECTION EARLY IN THE MORNING THURSDAY. THEN THERE SHOULD BE A SEVERAL HOUR PERIOD OF DRY WEATHER...BUT STORMS COULD REFIRE THURSDAY AFTERNOON...ESPECIALLY ALONG AND SOUTH OF I80. THE DETAILS BECOME SLIGHTLY DEPENDENT ON HOW FAR SOUTH THE OVERNIGHT CONVECTION CAN PUSH THE BOUNDARY...BUT CONVECTION WOULD TEND TO PUSH SOUTH INTO KS/MO BY DAY BREAK FRIDAY. FRIDAY ACTUALLY MAY BE DRY...WITH AN MCS TO OUR NORTH. HOWEVER ANOTHER DEVELOPING SURFACE TROUGH IS EXPECTED TO MOVE INTO THE AREA FRIDAY NIGHT...THUS HAVE ADDED POPS FOR THE NORTHERN HALF OF THE FORECAST AREA. THIS BOUNDARY THEN APPEARS TO STALL IN SIMILAR FASHION FROM CENTRAL NEBRASKA THROUGH THE MID MISSOURI VALLEY REGION. ANOTHER IMPULSE MOVING IN SATURDAY NIGHT SHOULD BRING ANOTHER ROUND OF THUNDERSTORMS TO THE REGION THAT THEN MOVES THROUGH THE AREA THE AREA SATURDAY NIGHT...AND COULD LINGER INTO SUNDAY. FOR MONDAY THROUGH WEDNESDAY OF NEXT WEEK...OVERALL FORECAST CONFIDENCE IS SOMEWHAT LOW. MODEL DISCREPANCIES BEGIN TO MAGNIFY AND DETAILS BECOME UNCLEAR. OVERALL...PREFER A DRIER SOLUTION... ALTHOUGH THE FORECAST MODEL BLENDS INDICATED 20 TO 30 PERCENT CHANCE THROUGH THE PERIOD. DEWALD && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT
Hazardous weather outlook, May 2, 4:29 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 429 PM CDT WED MAY 2 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-031130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 429 PM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS EVENING... PRIMARILY IN NORTHEAST NEBRASKA...WITH ADDITIONAL STRONG TO SEVERE STORMS POSSIBLE BY LATE THIS EVENING INTO THE OVERNIGHT HOURS. STORMS MAY DEVELOP ACROSS NORTHEAST NEBRASKA THROUGH EARLY EVENING AND COULD QUICKLY BECOME SEVERE GIVEN INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE. SUPERCELL STORMS WOULD BE POSSIBLE...WITH LARGE HAIL...DAMAGING WINDS AND AN ISOLATED ISOLATED TORNADO. STORMS MAY ALSO DEVELOP EARLY THIS EVENING ACROSS WESTERN NEBRASKA... THEN SPREAD EASTWARD THROUGH THE LATE EVENING AND OVERNIGHT HOURS INTO EASTERN NEBRASKA AND WESTERN IOWA. THE MAIN THREAT AREA FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF INTERSTATE 80. LARGE HAIL AND ESPECIALLY DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE STORMS...AND LOCALLY HEAVY RAINFALL ALSO IS POSSIBLE. THE HEAVY RAIN THREAT WOULD BE IN THE SAME AREA THAT RECEIVED HEAVY RAINFALL LAST NIGHT. ADDITIONAL THUNDERSTORMS COULD DEVELOP ALONG AND SOUTH OF INTERSTATE 80 THURSDAY AFTERNOON WHICH ALSO HAVE A SLIGHT RISK OF BECOMING SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS MAY CONTINUE THURSDAY EVENING ALONG AND SOUTH OF INTERSTATE 80 WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. MORE THUNDERSTORMS COULD DEVELOP FRIDAY NIGHT...THEN AGAIN SATURDAY NIGHT AND SUNDAY AS ANOTHER SURFACE TROUGH SETTLES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EVENING IN NORTHEAST NEBRASKA. DEWALD
In the hours before
Special weather statement, May 2, 7:58 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
758 PM CDT WED MAY 2 2012
NEZ030-030130-
BOONE NE-
758 PM CDT WED MAY 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOONE COUNTY
UNTIL 830 PM CDT...
AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BELGRADE...OR 38 MILES NORTH
OF GRAND ISLAND...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN OMAHA.
&&
LAT...LON 4163 9824 4164 9803 4150 9807 4148 9810
4148 9824
TIME...MOT...LOC 0054Z 206DEG 25KT 4146 9817
BOUSTEADThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:58 PM CDT | Special Weather Statement | OAX | Boone | 32 min |
| May 2, 8:28 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 32 min |
| May 2, 9:11 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 34 min |
| May 2, 9:34 PM CDT | Special Weather Statement | OAX | Pierce | 26 min |
| May 2, 10:08 PM CDT | Special Weather Statement | OAX | Boone | 37 min |
| May 2, 10:17 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 28 min |
| May 2, 10:26 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 34 min |
| May 2, 10:45 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 45 min |
| May 2, 11:05 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 40 min |
| May 2, 11:16 PM CDT | Special Weather Statement | OAX | Wayne | 44 min |
| May 2, 11:26 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte, Stanton | 49 min |
| May 2, 11:30 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Wayne | 45 min |
| May 2, 11:46 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 44 min |
| May 2, 11:51 PM CDT | Severe Thunderstorm Warning | OAX | Saline | 39 min |
| May 2, 11:57 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte, Stanton | 48 min |
| May 3, 12:22 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster, Saline, Seward | 23 min |
| May 3, 12:36 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 39 min |
| May 3, 12:47 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Gage, Lancaster, Otoe, Sarpy, Saunders | 28 min |
| May 3, 1:15 AM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders, Washington | 33 min |
| May 3, 1:15 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy | 30 min |
| May 3, 1:46 AM CDT | Special Weather Statement | OAX | Douglas, Sarpy | 29 min |
| May 3, 2:08 AM CDT | Flash Flood Warning | OAX | Saline, Seward | 6 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.